Wildfire, Hemphill
- When
- January 5, 1:58 PM CST to 8:00 PM CST
- Where
- Hemphill forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.838, -100.270 (the zone’s center; the record gives no point)
A large wildfire began around 1358 CST in northwestern Hemphill County approximately ten and a half miles north northwest of the Canadian Hemphill County Airport. S.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A large wildfire began around 1358 CST in northwestern Hemphill County approximately ten and a half miles north northwest of the Canadian Hemphill County Airport. The wildfire consumed an estimated seven hundred acres and may have started from some hot breaks on a frac tank just north and east of the intersection of U.S. Highway 83 and County Road 3 in northwestern Hemphill County. No injuries were reported. Although no structural damage was reported...one home and another structure were saved. A total of five fire departments responded to the wildfire.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jan 5, 10:43 AM CST, 3 hours 15 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 1043 AM CST MON JAN 5 2009 .AVIATION... VFR CONDITIONS WILL PREVAIL THROUGH TUESDAY MORNING ACROSS THE TAF SITES WITH ONLY SCATTERED TO OVERCAST MID AND HIGH LEVEL CLOUDINESS EXPECTED. A SURFACE LOW AND ASSOCIATED TROUGH WILL MOVE ACROSS THE TAF SITES TONIGHT SHIFTING THE WINDS FROM THE SOUTH AND SOUTHWEST TODAY...AROUND TO THE WEST AND NORTHWEST BY 12Z TUESDAY MORNING. SPEEDS OF 10 TO 20 KNOTS WITH HIGHER GUSTS POSSIBLE THIS AFTERNOON AND EVENING...AND 5 TO 15 KNOTS TONIGHT AND TUESDAY MORNING. SCHNEIDER && .PREV DISCUSSION... /ISSUED 531 AM CST MON JAN 5 2009/ AVIATION... VFR CONDITIONS THROUGH THE NEXT 24 HOURS WITH HIGH CLOUDS BEING THE ONLY SKY COVER. LIGHT WINDS THIS MORNING WILL BECOME SOUTH TO SOUTHWESTERLY AND INCREASE DURING THE MID MORNING HOURS AS A SURFACE LOW DEEPENS ACROSS THE NORTHERN PANHANDLES. GUSTY WINDS IN THE AFTERNOON MAY REACH THE MID 20 KNOT RANGE. THE SURFACE LOW WILL THEN EJECT EAST DURING THE LATE EVENING CAUSING THE WINDS TO VEER MORE TO THE WEST AND DECREASE SLIGHTLY. JJB PREV DISCUSSION... /ISSUED 236 AM CST MON JAN 5 2009/ DISCUSSION... STRONG SOUTHWEST FLOW CONTINUES TO SPREAD MID/UPPER LEVEL PACIFIC MOISTURE OVER THE SOUTHERN PLAINS...RESULTING IN A GOOD AMOUNT OF CLOUD COVER. THIS CLOUD COVER IS KEEPING TEMPS FROM CRATERING THIS MORNING BUT SHOULD BEGIN TO BREAK LATER TONIGHT AND THIS MORNING AS THE 150KT H2 JET SHIFTS TO THE EAST AHEAD OF THE NORTHERN STREAM TROF DIGGING SOUTHEAST ACROSS THE CENTRAL ROCKIES. A LEE CYCLONE WILL DEEPEN TODAY WHICH SHOULD HELP PUSH SOUTHERLY WINDS UP TO 15 TO 25 MPH THIS AFTERNOON...WITH GUSTS OVER 30 MPH AT TIMES. TEMPS WILL REBOUND TODAY WITH HIGHS GENERALLY IN THE MID/UPPER 40S...ALTHOUGH A FEW READINGS IN THE LOWER 50S ARE POSSIBLE ACROSS THE WEST. A BAND OF WINTER PRECIPITATION HAS DEVELOP SOUTHWEST OF LUBBOCK IN AN AREA OF WARM ADVECTION/FRONTOGENESIS IN THE H7-H5 LAYER BUT THIS SHOULD REMAIN TO THE SOUTH OF THE PANHANDLES TODAY. LATE TONIGHT...A WEAK COLD FRONT WILL TRAVERSE THE PANHANDLES AS THE THE LEE CYCLONE SHIFTS EAST AHEAD OF THE MAIN TROF AXIS. THIS WILL KEEP TEMPS GENERALLY IN THE UPPER 40S AND LOWER 50S WITH NORTH WINDS AROUND 20 MPH. GIVEN THIS SYSTEM IS MOVING RATHER QUICKLY...THE ASSOCIATED MID LEVEL MOISTURE IS NOT EXPECTED TO BRING ANYTHING OTHER THAN SOME PASSING CLOUDS. THEREFORE...THE FORECAST REMAINS DRY AT THIS TIME. WE WILL SEE DRY NORTHWESTERLY FLOW ALOFT WEDNESDAY AND THURSDAY. THIS WILL BRING US MOSTLY SUNNY SKIES AND ABOVE NORMAL TEMPS...WITH HIGHS EXPECTED TO CLIMB INTO THE LOWER 60S. THE NEXT SYSTEM WILL IMPACT THE PANHANDLES ON FRIDAY...BRINGING A COLD FRONT INTO THE PANHANDLES SOMETIME DURING THE DAYLIGHT HOURS. BOTH THE 00Z GFS AND ECMWF ARE KEEPING THE BRUNT OF THE COLD AIR OVER THE NORTHERN PLAINS AND GREAT LAKES...PROVIDING US WITH A GLANCING BLOW OF COLDER AIR. THE 00Z MEX TEMPS LOOKED TO WARM ON FRIDAY AND SATURDAY SO I UNDERCUT MOS TEMPS BY 5 TO 10 DEGREES. HOWEVER...THE PATTERN ALOFT IS RATHER PROGRESSIVE SO I DID NOT WANT TO BE TOO AGGRESSIVE WITH THE COOL TEMPS ON SATURDAY. AGAIN...LIKE MOST SYSTEMS OVER THE PAST FEW MONTHS...THERE APPEARS TO BE VERY LITTLE MOISTURE TO WORK WITH SO NO POPS WILL BE ADDED TO THE FORECAST. WARMING TEMPS ARE EXPECTED ON SUNDAY BUT THE MODELS ARE SHOWING THE NEXT COLD FRONT ARRIVING FOR THE EARLY PART OF NEXT WEEK. JOHNSON FIRE WEATHER... A RETURN OF SOUTHERLY 20 FT WINDS AROUND 15 TO 20 MPH AND MINIMUM RELATIVE HUMIDITIES AROUND 25 PERCENT WILL RESULT IN MARGINALLY ELEVATED FIRE WEATHER CONDITIONS TODAY BUT WINDS WILL SUBSIDE AROUND SUNSET. SIMILAR CONDITIONS ARE EXPECTED ON TUESDAY ALTHOUGH WINDS WILL BE FROM THE NORTH IN THE WAKE OF A WEAK COLD FRONT. WARMING TEMPS WILL KEEP RELATIVE HUMIDITIES BELOW 25 PERCENT WEDNESDAY AND THURSDAY BUT WINDS SHOULD BE LIGHT ENOUGH TO KEEP FIRE WEATHER CONCERNS AT BAY. JOHNSON && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 11/05
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CST MON JAN 5 2009 OKZ001>003-TXZ001>020-061200- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 100 PM CST MON JAN 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... VERY DRY AIR IN PLACE THIS AFTERNOON WILL COMBINE WITH INCREASING SOUTH TO SOUTHWEST WINDS TO PRODUCE ELEVATED FIRE WEATHER CONDITIONS ACROSS THE PANHANDLES. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. SCHNEIDER
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, January 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 139692.